Tennessee, 2014Hail and Damaging Winds in Tennessee, May 22 to 23, 2014
May 22 to 23, 2014 · NWS MRX · 14 events in 10 counties and zones
Convection developed for the second day in a row just south of the Ohio River and shifted south into a moderate to highly unstable air mass in place across East Tennessee. The severe results included a nice mix of large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed for the second day in a row just south of the Ohio River and shifted south into a moderate to highly unstable air mass in place across East Tennessee. The severe results included a nice mix of large hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 22, 1:56 PM EST, 4 hours 12 minutes earlier.
Area forecast discussion, May 22, 1:56 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT THU MAY 22 2014
.SHORT TERM (TONIGHT AND FRIDAY)...
SO FAR THE CAP HAS BEEN EFFECTIVE IN SUPPRESSING DEEP CONVECTION
ACROSS THE REGION. SHOWERS HAVE DEVELOPED IN SRN KY...ALTHOUGH NOT
YET TO THE EXTENT THAT THE HRRR AND RUC HAVE BEEN DEPICTING. ANY
STORMS THAT DEVELOP WILL MOVE SE AND ENCOUNTER PLENTY OF CAPE...SO
THE SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS
REMAINS...ALTHOUGH COVERAGE OF TSTMS MAY NOT BE MORE THAN
SCATTERED. WILL CARRY CHANCE POPS INTO THE EVENING IN THE PLATEAU
AND CENTRAL VALLEY.
THE RIDGE NEAR THE GULF COAST TODAY WILL SHIFT SOUTHWARD
TOMORROW...AND THE AXIS OF MAX THETA-E AT 850 MB SHIFTS SOUTH AS
WELL. MOST TSTM ACTIVITY TOMORROW WILL BE IN THE SOUTHERN
VALLEY...HOWEVER WITH THE CONTINUED LACK OF UPPER LEVEL SUPPORT AND
LIMITED MOISTURE...POPS WILL REMAIN IN THE CHANCE RANGE. THE CAP
LOOKS WEAKER IN FORECAST SOUNDINGS TOMRROW COMPARED TO TODAY. MLCAPE
WILL AGAIN BE PLENTIFUL...IN THE 3000-3500 J/KG RANGE...SO ANY
STORMS THAT CAN DEVELOP WILL HAVE A LARGE HAIL/DAMAGING WIND
POTENTIAL.
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
BY FRIDAY NIGHT THE FRONT IS PROGGED TO SHIFT SOUTHWARD INTO
GEORGIA...SOUTH CAROLINA AND ALABAMA WHICH WILL ALLOW MORE STABLE
AIR TO FILTER INTO AREAS NORTH OF THE BOUNDARY. THUS RAIN CHANCES
DIMINISH FRIDAY NIGHT AND SATURDAY. THE FRONT WILL BEGIN MOVING
SLOWLY BACK TO THE NORTH ON SUNDAY AND THE SOUTHERN TN AND
SOUTHWEST NORTH CAROLINA COULD SEE THUNDERSTORMS DEVELOP. THE FRONT
WILL CONTINUE MOVING NORTH OVERNIGHT SUNDAY INTO MONDAY AND BRING
CHANCES FOR THUNDERSTORMS FOR THE ENTIRE FORECAST AREA EACH
AFTERNOON THROUGH THURSDAY.
TEMPERATURES ON SATURDAY WILL WILL GENERALLY RANGE FROM THE MID AND
UPPER 70S TO LOWER 80S. SUNDAY MORNING WILL BE RATHER COOL WITH
TEMPERATURES IN THE 40S AND 50S. THIS WILL BE THE COOLEST PERIOD FOR
THE REMAINDER OF THE WEEKEND INTO NEXT WEEK WHEN OVERNIGHT LOWS WILL
RANGE FROM THE MID 50S TO LOWER 60S AND HIGH TEMPERATURES WILL PUSH
NEAR 90 DEGREES BY WEDNESDAY GENERALLY SOUTH OF I-40. MAX
TEMPERATURES COOL SLIGHTLY BY THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 66 87 59 82 / 20 30 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 83 56 80 / 30 20 10 0
OAK RIDGE, TN 64 83 56 81 / 30 20 10 0
TRI CITIES AIRPORT, TN 57 78 48 80 / 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/AC
Hazardous weather outlook, May 22, 2:18 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 AM EDT THU MAY 22 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 AM EDT THU MAY 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A COLD FRONT WILL APPROACH THE REGION TODAY HELPING TO DEVELOP
SCATTERED TO BROKEN AREAS OF THUNDERSTORMS. SINCE THE AIRMASS WILL
BE QUITE UNSTABLE...SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO GOLFBALL
SIZE. ALSO...LOCALLY HEAVY RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE FRONTAL BOUNDARY WILL MOVE INTO THE SOUTHERN TENNESSEE VALLEY
AND SOUTHWEST NORTH CAROLINA FRIDAY. THE AIRMASS ALONG AND AHEAD OF
THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN
BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. THE MAIN
THREATS WITH THESE STORMS WILL BE THE POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN FRIDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 22, 4:55 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU MAY 22 2014
TNZ012-013-222230-
CAMPBELL TN-SCOTT TN-
555 PM EDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN CAMPBELL
COUNTIES UNTIL 630 PM EDT...
AT 554 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONEIDA...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...WINFIELD...BIG SOUTH FORK
NATIONAL...SLICK ROCK...ELK VALLEY...KETCHEN...HONEY CREEK S.P. AND
ROBBINS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR EAST TENNESSEE.
LAT...LON 3660 8438 3651 8415 3627 8448 3647 8471
3650 8471 3660 8479
TIME...MOT...LOC 2154Z 306DEG 26KT 3656 8456
DGSSpecial weather statement, May 22, 5:03 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT THU MAY 22 2014
TNZ014-037-038-222230-
CLAIBORNE TN-GRAINGER TN-UNION TN-
603 PM EDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAIBORNE...NORTHEASTERN
UNION AND NORTHWESTERN GRAINGER COUNTIES UNTIL 630 PM EDT...
AT 603 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF NEW TAZEWELL...OR 10 MILES SOUTH OF MIDDLESBORO...
MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...LONE MOUNTAIN...SANDLICK...SPRINGDALE AND
ROSE HILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR EAST TENNESSEE.
LAT...LON 3645 8386 3654 8375 3639 8344 3622 8371
TIME...MOT...LOC 2203Z 316DEG 20KT 3647 8377
DGS
Special weather statement, May 22, 5:36 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT THU MAY 22 2014
TNZ012-013-035-036-222315-
CAMPBELL-MORGAN-ANDERSON-SCOTT-
636 PM EDT THU MAY 22 2014
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...MORGAN...ANDERSON...
SCOTT...
AT 635 PM EDT...A STRONG THUNDERSTORM WAS NEAR HUNTSVILLE...OR 11
MILES SOUTH OF ONEIDA...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...HUNTSVILLE...HELENWOOD...CARYVILLE...LAKE CITY...
NORRIS...DISNEY...SMOKEY JUNCTION...COVE LAKE S.P....ROBBINS...
ROSEDALE...SLICK ROCK...NORRIS DAM S.P....NORMA...ELGIN AND FROZEN
HEAD S.P..
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3629 8464 3645 8451 3625 8405 3602 8425
TIME...MOT...LOC 2235Z 304DEG 22KT 3634 8450
TD
Special weather statement, May 22, 6:02 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT THU MAY 22 2014
TNZ016-039>043-222345-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-HAWKINS TN-HAMBLEN TN-
SOUTHEAST GREENE TN-NORTHWEST GREENE TN-
702 PM EDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE...EAST CENTRAL
HAMBLEN...SOUTH CENTRAL HAWKINS AND NORTHEASTERN COCKE COUNTIES UNTIL
745 PM EDT...
AT 702 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF RUSSELLVILLE...OR 13 MILES SOUTH OF ROGERSVILLE...
MOVING SOUTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...MOSHEIM...BULLS GAP...CANEY BRANCH...CEDAR CREEK...CAMP
CREEK AND MOHAWK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3599 8279 3597 8277 3592 8281 3595 8287
3595 8290 3593 8290 3593 8292 3588 8290
3587 8291 3622 8323 3634 8306 3604 8269
TIME...MOT...LOC 2302Z 313DEG 32KT 3622 8305
TDHail, Hamblen
- When
- May 22, 6:08 PM EST
- Where
- Hamblen County, 1.49 mi SSE of Morristown Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.160, -83.360
Quarter sized hail was reported five miles southwest of Morristown near the Alpha community.
Hail, Anderson
- When
- May 22, 6:42 PM EST
- Where
- Anderson County, 2.76 mi S of Oak Ridge
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.980, -84.270
Quarter sized hail was reported in Oak Ridge.
Hail, Anderson
- When
- May 22, 6:50 PM EST
- Where
- Anderson County, 2.34 mi WSW of Scarboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -84.260
Predominantly quarter sized hail was reported, but a few hail stones were as large as ping pong balls.
Hail, Loudon
- When
- May 22, 6:55 PM EST
- Where
- Loudon County, Highland Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.800, -84.270
Quarter sized hail was reported at Lenoir City.
Thunderstorm Wind, Knox
- When
- May 22, 6:55 PM EST
- Where
- Knox County, 0.56 mi W of Byrds Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.920, -84.180
Several trees were reported down three miles north of Farragut along Hardin Valley Road.
Thunderstorm Wind, Roane
- When
- May 22, 6:56 PM EST
- Where
- Roane County, 2.64 mi WSW of Oak Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.710, -84.670
A tree and nearby power line were downed in Ten Mile.
Thunderstorm Wind, Knox
- When
- May 22, 6:57 PM EST
- Where
- Knox County, 0.56 mi W of Byrds Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.920, -84.180
A tree was uprooted and fell on a two story home resulting in moderate structural damage.
Thunderstorm Wind, McMinn
- When
- May 22, 7:05 PM EST
- Where
- McMinn County, 1.12 mi E of Union Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.600, -84.560
Several trees were reported down five miles west of Sweetwater near Union Grove.
Thunderstorm Wind, Loudon
- When
- May 22, 7:10 PM EST
- Where
- Loudon County, 1.12 mi E of Meadow
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.670, -84.200
Numerous trees were reported down on Route 95 two miles northwest of Greenback near Ness Lane.
Hail, Cocke
- When
- May 22, 7:15 PM EST
- Where
- Cocke County, 0.69 mi N of White Rock
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.810, -83.250
Quarter sized hail was reported at Cosby.
Thunderstorm Wind, Blount
- When
- May 22, 7:35 PM EST
- Where
- Blount County, 1.78 mi SW of Wellsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.580, -84.100
Several trees were reported down three miles northwest of Tallassee in the Punkin Center area.
Hail, Morgan
- When
- May 23, 6:00 AM EST
- Where
- Morgan County, 4.18 mi N of Wartburg
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 36.160, -84.590
Quarter sized hail was reported.
Thunderstorm Wind, Morgan
- When
- May 23, 6:00 AM EST
- Where
- Morgan County, 4.18 mi N of Wartburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.160, -84.590
Several trees were downed.
Thunderstorm Wind, Unicoi
- When
- May 23, 7:20 AM EST
- Where
- Unicoi County, 1.78 mi NE of Ernestville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -82.480
A planning mill building was destroyed and the sheet metal roofing from the structure was blown onto two nearby homes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, May 22, 2014EF3 · 19 events
- Flash Flood and Hail in New Mexico, May 22, 20141 death · 1 injured · $20,000 · 1 in hail · 13 events
- Tornadoes and Hail in Virginia, May 22, 2014$295,000 · EF0 · 38 events
- Flash Flood and Hail in New York, May 22, 2014$1.5 million · 0.75 in hail · 3 events
- Tornado and Hail in Delaware, May 22, 20142 injured · $150,000 · EF1 · 9 events
- Hail and Damaging Wind in Wyoming, May 22, 2014$550,000 · 2.5 in hail · 5 events
- Flooding and Hail in Kansas, May 22 to 24, 2014$70,000 · 2 in hail · 11 events
- Hail in Pennsylvania, May 22, 20142.5 in hail · 31 events
- Hail in New York, May 22, 20141.75 in hail · 26 events
- Hail and Damaging Winds in Pennsylvania, May 22, 20142.5 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 22, 2014$19,000 · 1 in hail · 8 events
- Damaging Winds in Maryland, May 22, 2014$13,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509936, 509937, 509940, 509942, 509944, 509945, 509946, 509947, 509948, 509943, 509950, 509951, 509952, 509953.